Michelle, a fellow Young Cancer Spouse, submitted the following experience about her husband Chris:
Many people use Ifosomide and are very successful with it. While we only used this drug once, I have to stress that Chris experienced a severe ATYPICAL reaction: Ifosfamide-induced encephalopathy. It was very scary. His cognitive ability diminished over a 24-hour period to where he was hallucinating and, in the end, totally out of touch with reality. He became aggressive and needed to be put into four-point restraints after having bit a nurse. We nearly lost him with dropping blood pressure at one point. When doctors finally made the diagnosis of the encephalopathy, they administered methylene blue as an antidote, and we saw improvement over the next 48 hours.
Unfortunately, we were not completely out of the clear. Chris ended up with the most horrible mouth sores he had ever experienced. The sores were in his nose and down his throat, and he could not even swallow his own spit - he had a suction tube next to him at all times. Doctors kept him sedated most of the time with morphine. Also during this time, Chris experienced unexplained tachycardia. His heart-rate levels were up over 150 for a week or more. Doctors had a very difficult time getting this under control. With all of this, Chris was hospitalized and in and out of ICU for about 6 weeks.